Neurocardiogenic Syncope is a form of autonomic failure.
While SSRI's with stimulating properties may be of some benefit (Lexapro, Prozac), they do not address the issue directly, but rather indirectly by stimulating the autonomic nervous system. SSRI's also act specifically on neurotransmitters in the brain, and this may not be a desirable effect in your situation. In short, better options are available.
The front-line treatment is to induce a state of sodium retention, which results in plasma expansion, and, consequently, a rise in orthostatic blood pressure.
Fludrocortisone 0.05 - 0.1 mg, b.i.d. is a corticosteroid typically prescribed for folks with neurally mediated syncope and neurocardiogenic syncope. The drug induces a state of sodium retention, which raises orthostatic blood pressure, and thus, minimizes or prevents syncope episodes - particularly those occurring with abrupt changes in posture.
Would suggest seeking the opinion of a cardiologist or neurologist who specializes in Dysautonomia. A baseline Isuprel tilt-table test will establish the diagnosis. A repeat tilt-table test would assess your response to the Fludrocortisone.
Would also suggest a 30-day cardiac event monitor, which you may trigger with the press of a button when you feel an "event" occur. This will exclude any abnormal cardiac rhythm that could potentially explain your symptomatology (ie: Wolf-Parkinson-White, Lown-Ganong-Levine Syndrome, Brugada Syndrome).
I have taken Lexapro for 9 years now to control my NCS. My doctor tried various other things including salt pills, support hose, beta blockers, and other SSRIs. Lexapro is the only thing that worked for me.
I have been taking Lexapro for about six years now for vaso-depressor syncope but lately I have been feeling horrible. For instance, burning/anxious feeling constant and sometimes to the point to where my hands sweat. Do you think that I need to take a higher dose now? Have you experienced similar symptoms?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.